Colorado, 2012Winter Weather in Colorado, May 7 to 8, 2012
May 7 to 8, 2012 · NWS GJT · 4 events in 4 counties and zones
A Pacific trough produced significant amounts of late season snowfall in some mountain areas of western Colorado.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific trough produced significant amounts of late season snowfall in some mountain areas of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 7, 3:39 AM MST, 6 hours 21 minutes earlier.
Area forecast discussion, May 7, 3:39 AM MST, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
439 AM MDT MON MAY 7 2012
.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 431 AM MDT MON MAY 7 2012
SHRTWV ENERGY DIGGING SOUTHWEST ACROSS WYOMING AND NORTHERN UTAH
WILL EVENTUALLY CLOSE OFF AS A DEEPENING LOW PRESSURE SYSTEM AS IT
SAGS SOUTH INTO WESTERN ARIZONA TONIGHT. DEEP EASTERLY FLOW WILL
HELP TO DRAG HIGH PLAINS MOISTURE WESTWARD ACROSS THE DIVIDE AND
INTO WESTERN COLORADO TODAY. INCREASED INSTABILITY AS A RESULT OF
COLDER AIR ALOFT MOVING OVER WILL RESULT IN INCREASED COVERAGE OF
SHOWERS AND AFTERNOON THUNDERSTORMS TODAY. SOME SNOW EXPECTED
ABOVE 9000 FEET...WITH THE INTERSTATE 70 IMPACTED NEAR VAIL
PASS...ALONG WITH MONARCH PASS AND THE HIGHER PASSES THROUGH THE
SAN JUANS. IMPACT ON HIGHWAYS EXPECTED TO BE NEGLIGIBLE AS A RESULT
OF THE RECENT WARM WEATHER...SO NO WINTER HIGHLIGHTS PLANNED AT
THIS TIME.
CONVECTION ONGOING FROM THE AFTERNOON INSTABILITY LOOKS TO BE
SUSTAINED INTO THE EVENING AND EARLY MORNING HOURS OVER THE
SOUTHERN TWO-THIRDS OF THE CWA BY UPPER DYNAMICS. THIS UPPER
SUPPORT WILL BE COMING FROM A DEFORMATION ZONE BEING PULLED
THROUGH NORTHERN PORTIONS OF COLORADO AND UTAH BY THE MAIN UPPER
LOW RETROGRADING SOUTHWARD THROUGH WESTERN ARIZONA. DRIER AIR
MOVING IN BEHIND THE DEFORMATION ZONE SHOULD LEAD TO CLEARING
SKIES ACROSS THE FAR NORTH. WITH CLOUDS IN PLACE MOST OTHER
AREAS...LOWS WILL BE SLOW TO FALL AND THE CURRENT FORECAST LOOKS
ON TRACK.
TUESDAY THE DEFORMATION ZONE LOOKS TO STALL OVER THE SOUTHERN CWA
AND MID LEVEL MIXING RATIO/S SUGGEST THE MOISTURE WILL BE TRAPPED
OVER THE SOUTHERN CWA AS WELL. THIS MOISTURE SHOULD HELP INCREASE
AFTERNOON INSTABILITY WITH MODELS STILL INDICATING LOW LEVEL
CONVERGENCE ALONG THE SOUTHERN DIVIDE INTO THE WESTERN SAN JUANS SO
CONFIDENCE STILL QUITE HIGH THAT THE LIKELY POPS STILL LOOK ON TRACK
AND MADE VERY LITTLE CHANGES. TEMPERATURES WILL REBOUND ON TUESDAY
AS CLOUD AND PRECIPITATION COVERAGE WILL BE REDUCED OVER THE
REMAINDER OF THE CWA WITH THE BIGGEST CHANGE IN THE NORTHERN
VALLEYS...WITH AFTERNOON READING PUSH BACK TO NEAR NORMAL.
WITH THE UPPER SUPPORT WEAKENING THE CONVECTION SHOULD BE ABLE TO
END OVER MOST OF THE AREA TUESDAY NIGHT AND HAVE REDUCED POPS
ESPECIALLY AFTER MIDNIGHT. THE MODELS WANT TO KEEP THE CONVERGENT
ZONE AND RESIDUAL MOISTURE IN PLACE ACROSS OUR SOUTHERN MOUNTAINS SO
AGAIN HAVE ADDED AFTERNOON SHOWERS AND THUNDERSTORMS FROM THE
CENTRAL DIVIDE INTO THE SAN JUAN RANGE BUT LEFT THEM LOW END
SCATTERED TO ISOLATED. TEMPERATURES WILL CONTINUE THE TREND UPWARD
AND HAVE SHOULD BE PUSH UP ANOTHER 5 DEGREES OR SO AS AN UPPER RIDGE
OF HIGH PRESSURE IF NOSED INTO OUR CWA BY THE NEXT ARRIVING TROF AND
PACIFIC JET TO THE NORTHWEST STATES.
.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 431 AM MDT MON MAY 7 2012
WESTERLY FLOW ALOFT STARTS OFF THIS PERIOD WITH A SUBTLE WAVE
DROPPING INTO THE FORECAST AREA. THIS WILL KEEP UNSETTLED
CONDITIONS OVER THE REGION AS SUFFICIENT MOISTURE REMAINS IN THE
AREA TO KEEP SCATTERED CONVECTION GOING DURING THE AFTERNOON AND
EVENING HOURS. THE WESTERLY COMPONENT TO THE FLOW LIFTS NORTH BY
THE WEEKEND...WITH WESTERN RIDGE BECOMING MORE ESTABLISHED.
HOWEVER...SOME ENERGY GETS TRAPPED UNDER THE BUILDING RIDGE WITH
WEAKNESS NOTED OVER THE GREAT BASIN. MOISTURE POOLING ALONG THE
FRONT RANGE WILL CONTINUE TO DRIFT WESTWARD THROUGH THIS PERIOD
WITH DIURNALLY DRIVEN SHOWERS EXPECTED THROUGH THE WEEKEND. NO
MAJOR QPF MAKERS EXPECTED AT THIS TIME...SO WILL KEEP POPS IN THE
SCATTERED CATEGORIES AT BEST FOR NOW. TEMPERATURES WILL REMAIN
ABOVE SEASONAL NORMS THROUGH THE PERIOD...IN SPITE OF THE
INCREASED CLOUD COVER AND SHOWERS IN THE REGION.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY NIGHT)
ISSUED AT 431 AM MDT MON MAY 7 2012
VFR CONDITIONS EXPECTED TO CONTINUE AT ALL TAF SITES ACROSS
WESTERN CO AND EASTERN UT THROUGH MID MORNING...WITH SHOWERS
DEVELOPING OVER THE CONTINENTAL DIVIDE BY MIDDAY...DRIFTING
WESTWARD THIS AFTERNOON. SOME MOUNTAIN OBSCUREMENT LIKELY TO
OCCUR WITH SHOWERS AND LOWERING CLOUDS THIS AFTERNOON WITH
THUNDERSTORM ACTIVITY INCREASING. MVFR CIGS POSSIBLE AT KASE AND
KEGE FROM 16Z THROUGH 03Z THIS EVENING...WITH SHOWERS THEN
DIMINISHING BY MIDNIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...JDC/15
LONG TERM...JDC
AVIATION...JDC
Hazardous weather outlook, May 7, 4:27 AM MST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
527 AM MDT MON MAY 7 2012
COZ001>014-017>023-UTZ022>025-027>029-081200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
527 AM MDT MON MAY 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS WITH A FEW THUNDERSTORMS WILL LATE THIS MORNING
ALONG THE CONTINENTAL DIVIDE AND DRIFT WEST INTO EASTERN UTAH BY
THIS EVENING. WET SNOW WILL FALL OVER THE HIGHEST MOUNTAIN
PASSES...WITH ACCUMULATIONS FROM 1 TO 3 INCHES POSSIBLE. THE
SHOWERS WILL DIMINISH BY MIDNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY OVER THE MOUNTAINS
OF WESTERN COLORADO. A FEW OF THESE SHOWERS WILL DRIFT OVER THE
VALLEYS. EASTERN UTAH IS EXPECTED TO REMAIN GENERALLY DRY THROUGH
THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, West Elk and Sawatch Mountains
- When
- May 7, 10:00 AM MST to May 8, 5:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall accumulations of 3 to 6 inches were measured above the 9000 foot level. Locally higher amounts included 8 inches on Schofield Pass.
Winter Weather, Northwestern San Juan Mountains
- When
- May 7, 1:00 PM MST to May 8, 7:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall accumulations of 3 to 6 inches were measured above the 10,000 foot level.
Winter Weather, Southwestern San Juan Mountains
- When
- May 7, 2:00 PM MST to May 8, 7:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall accumulations of 2 to 5 inches were measured above the 10,000 foot level.
Winter Weather, Upper Gunnison River Valley
- When
- May 7, 9:00 PM MST to May 8, 1:00 AM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Snowfall accumulations around an inch were measured across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 7, 2012$150,000 · 1.5 in hail · 17 events
- Flash Flood and Flood in Pennsylvania, May 7 to 8, 2012$85,000 · 1.75 in hail · 18 events
- Flash Flooding and Hail in Arkansas, May 7, 2012$96,000 · 1.75 in hail · 15 events
- Dust Devils and Strong Wind in Nevada, May 7, 2012$110,000 · 4 events
- Hail and Damaging Wind in Ohio, May 7, 2012$25,000 · 1.25 in hail · 21 events
- Hail and Damaging Winds in Texas, May 7, 2012$4,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Arkansas, May 7, 2012$5,000 · 1 in hail · 13 events
- Flash Flood and Hail in Texas, May 7, 2012$6,000 · 1.75 in hail · 12 events
- Hail in New Mexico, May 7, 2012$7,000 · 2.75 in hail · 10 events
- Flooding and Hail in Indiana, May 7, 2012$2,000 · 1 in hail · 9 events
- Flash Flooding and Hail in Ohio, May 7, 2012$2,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Alabama, May 7, 20121 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385000, 385003, 385004, 385002.